Skip to content

Preventing and Detecting Heart Injury in Cancer Patients

In This Video

  • Tomas Neilan, MD, is interested in detecting and preventing heart injury in cancer patients who receive chemotherapy
  • In this video, he discusses three key findings on the development of myocarditis related to immune therapies
  • People who develop myocarditis related to immune therapies typically present very early after starting immune therapies
  • Those patients typically present with abnormal EKG and an elevated troponin, both widely available tests and easy to do
  • Detecting and intervening early and aggressively with high dose steroids can reduce the rate of adverse cardiovascular events among patients with myocarditis from immune therapies

In this video, Tomas G. Neilan, MD, director of the Cardio-Oncology Program and co-director of the Cardiac MR PET CT Program, discusses the importance of detecting and preventing heart injury in patients receiving chemotherapy. He and his team recently published findings on diagnosing and treating myocarditis related to immune therapies. He believes that this new knowledge can advance oncology care for patients suffering from the adverse effects of chemotherapy.

Transcript

My first year of cardiology fellowship, I met a young girl who had developed heart failure related to chemotherapy. She ended up getting severe heart failure, ended up needing a heart transplantation, and I follwowed her care all the way from her first presentation to her heart transplantation. I also followed her care into her subsequent first, second and third pregnancies thereafter. Because of the heart failure related to her chemotherapy, I decided that we didn't have a lot of answers for this patient cohort. We didn't understood why. We didn't understand who and we didn't understand about the ways to prevent and detect heart injury among patients getting chemotherapy.

One of our areas of research is related to immune therapies and myocarditis from the immune therapies. Recently, in collaboration with our oncology colleagues, we published findings of a large, multi-center registry, where we go beyond the identification of this as an adverse event and provide three key findings.

The first of those key findings is that people who develop myocarditis related to immune therapies typically present very early after starting immune therapies. The second of the key findings is that those patients who present typically present with abnormal EKG and an elevated troponin, both widely available tests and easy to do. The third of the findings is that if you detect the disease and you intervene early and aggressively with high dose steroids, you can dramatically reduce the rate of adverse cardiovascular events among patients with myocarditis from immune therapies.

These medications are a paradigm shift among patients with cancer with very few other options. They represent one of the futures of oncology care, and it's important to emphasize that the finding of myocarditis is uncommon. However, other case reports in other series have noted it to be a serious side effect. We would like to take that further. This is what we have accomplished in our research.

Learn more about the Cardio-Oncology Program

Refer a patient to the Mass General Heart Center

Related

Myocarditis related to immune checkpoint inhibitors may be identified early through EKG and Troponin tests and treated with high dose steroids

Related

In a retrospective study, researchers at Massachusetts General Hospital have found evidence of a lower risk of myocarditis among cancer patients receiving immune checkpoint inhibitor therapy who have been vaccinated against influenza.